Psycho-Babble Medication Thread 202510

Shown: posts 1 to 6 of 6. This is the beginning of the thread.

 

Sleeping better WITHOUT sedating meds

Posted by Tabitha on February 21, 2003, at 12:58:37

I've been struggling with my sleep cycle for years. My Celexa gives me insomnia, and I take Neurontin at night to try to offset it. Still, often I'm agitated at night, can't sleep til 3am, then can't get up before noon.

I was taking more sedating meds at night (ambien, valerian, melatonin, and one disastrous experiment with doxepin) to try to get to sleep earlier. What I didn't realize was that the sedating meds were making it impossible to get up in the morning. Now I quit taking them, and I sleep kind of fitfully, but the end result is I'm getting up 2-3 hours earlier and still feel OK. It's just annoying lying there not sleeping, and waking up several times.

My appetite has also normalized. I was having mini-binge-eating episodes at night. I thought it was just real hunger, since I sometimes don't eat enough lunch. Now, without the meds, I don't get the compulsion to eat. When I'm hungry it's still not that compulsive feeling to eat. I think it was the Neurontin causing the appetite.

I'm so tired of trying to balance the agitating, insomnia-causing meds with the sedating, weight-gaining meds. I can't even tell anymore what are my real symptoms, and what are side effects. Aggravation!

 

Re: Sleeping better WITHOUT sedating meds Tabitha

Posted by bluedog on February 23, 2003, at 0:42:41

In reply to Sleeping better WITHOUT sedating meds, posted by Tabitha on February 21, 2003, at 12:58:37

Hello Tabbycat

I'm in exactly the same boat as you and have also been struggling with my sleep cycle for years. I actually believe that working for a living and the times thay expect me to arrive for work in the morning goes completely against my natural sleep/circadian rythms. I actually believe that my natural sleep rythm is to go to bed around 1.00am to 2.00am in the morning and then getting out of bed at 9.30am to 10.00am in the morning. If I can stick to this rythm I function fine during my waking hours.

All those so called sleep meds and herbs were also INCREASING my difficulties of getting up in the morning (the difficulties I experience vary along a scale ranging from VERY difficult to impossible). Anyway, I still take my anti-anxiety meds like Valium and Valerian but because thay are long acting the latest I now take these meds is 2.00pm in the afternoon unless I know I don't have to get up the next day (like on the weekend). Also the latest I now take my magnesium supplements is around dinner time say between 6.00pm and 7.00pm. These small steps have assisted me in my daily struggle to get out of bed on workdays.

By the way my personal advice is to be VERY careful about melatonin supplements. Other than the fact that they completely knocked me out, melatonin is actually a HORMONE that is naturally produced by your pituitary gland (located deep in your brain) as soon as it gets dark and floods your body with melatonin until it gets light again when the production shuts off. Taking melatonin supplements is actually the equivalent of the hormone replacement therapy (HRT) that doctors have been prescribing for years for menopausal women. And we all know the dangers that are only now coming to light about the dangers of HRT.

There is NOWHERE enough evidence out there yet that taking melatonin supplements is actually safe (it's just another form of HRT really) NOT that the manufactures who are pushing these so called natural pills will ever let you know that.

Thanks for your post...very interesting!!!! In summary you might not have problems with your sleep cycle at all but are simply in a job that forces you to fight against your natural circadian rythm.

warm regards
bluedog

 

Re: Sleeping better WITHOUT sedating meds bluedog

Posted by Alara on February 24, 2003, at 5:50:14

In reply to Re: Sleeping better WITHOUT sedating meds Tabitha, posted by bluedog on February 23, 2003, at 0:42:41

>
> Anyway, I still take my anti-anxiety meds like Valium and Valerian but because thay are long acting the latest I now take these meds is 2.00pm in the afternoon unless I know I don't have to get up the next day (like on the weekend). Also the latest I now take my magnesium supplements is around dinner time say between 6.00pm and 7.00pm. These small steps have assisted me in my daily struggle to get out of bed on workdays.
>
> >
> There is NOWHERE enough evidence out there yet that taking melatonin supplements is actually safe (it's just another form of HRT really) NOT that the manufactures who are pushing these so called natural pills will ever let you know that.
>
>
Bluedog, have you tried Xanax? It has a shorter half-life (7-8 hours) than other benzos and doesn't leave you with grogginess in the morning. (At least that's my experience.)

DID YOU ASK YOGA GIRL OUT YET??? (See, we'll keep pestering you until you confess. :-) )

 

Re: Sleeping better WITHOUT sedating meds Alara

Posted by bluedog on February 24, 2003, at 22:16:52

In reply to Re: Sleeping better WITHOUT sedating meds bluedog, posted by Alara on February 24, 2003, at 5:50:14

> >
> > Anyway, I still take my anti-anxiety meds like Valium and Valerian but because thay are long acting the latest I now take these meds is 2.00pm in the afternoon unless I know I don't have to get up the next day (like on the weekend). Also the latest I now take my magnesium supplements is around dinner time say between 6.00pm and 7.00pm. These small steps have assisted me in my daily struggle to get out of bed on workdays.
> >
> > >
> > There is NOWHERE enough evidence out there yet that taking melatonin supplements is actually safe (it's just another form of HRT really) NOT that the manufactures who are pushing these so called natural pills will ever let you know that.
> >
> >
> Bluedog, have you tried Xanax? It has a shorter half-life (7-8 hours) than other benzos and doesn't leave you with grogginess in the morning. (At least that's my experience.)
>

I was going to ask for xanax or perhaps even temazipam (spelling??) at my last appointment with my Pdoc because of the shorter half-lives of these meds for my evening doses but we got caught up talking about other matters and I completely forgot to ask. Thanks for reminding me and I will definitely discuss this with him next visit.

The weird thing is during the day Valium doesn't cause me any grogginess or drowsiness at all but if I take it at night I will wake up feeling like my head has been hit by a Mack truck while I was sleeping.
==================================================================================================

> DID YOU ASK YOGA GIRL OUT YET??? (See, we'll keep pestering you until you confess. :-) )
>
>

See my response to this question right at the end of my response in your very interesting little thread down below :):). At this stage all I will say is to KEEP pestering me:) :). By the way I have yoga class tonight again!!!!

see ya Alara
bluedog

 

Oh Tabitha...where are you??? Tabitha

Posted by bluedog on February 24, 2003, at 22:50:42

In reply to Sleeping better WITHOUT sedating meds, posted by Tabitha on February 21, 2003, at 12:58:37

Not behind your little fluorescent rock again I hope??

 

Re: Oh Tabitha...where are you??? bluedog

Posted by Tabitha on February 25, 2003, at 14:04:32

In reply to Oh Tabitha...where are you??? Tabitha, posted by bluedog on February 24, 2003, at 22:50:42

Naw, I'm here, dog. Thanks for your post. I looked up what I could about melatonin, and you're right, nobody is sure if it's safe or not.

I still feel better without the sleep meds. I have my early morning awakening thing from the celexa, but I either get up or eventually go back to sleep. I still don't feel overtired in the daytime, so I think it's OK.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.